SAFETYLIT WEEKLY UPDATE

We compile citations and summaries of about 400 new articles every week.
Email Signup | RSS Feed

HELP: Tutorials | FAQ
CONTACT US: Contact info

Search Results

Journal Article

Citation

Miyata J, Ito Y, Ito S. Clin. J. Gastroenterol. 2019; ePub(ePub): ePub.

Affiliation

Department of Internal Medicine, Tannan Regional Medical Center, 1-2-31 Sanrokucho, Sabae, Fukui, 916-8515, Japan.

Copyright

(Copyright © 2019, Springer Japan)

DOI

10.1007/s12328-019-01055-w

PMID

31646430

Abstract

A 19-year-old woman with suicidal thoughts consumed 24 anhydrous caffeine tablets and was admitted to our hospital. After being discharged from the hospital, her oral intake remained impaired because of retrosternal pain and she was readmitted. An upper gastrointestinal endoscopy revealed diffuse ulcers throughout the mid-to-lower esophagus; the patient was diagnosed with caffeine-induced esophagitis. She recovered soon after conservative treatment. A follow-up endoscopy performed 1 month after the patient was discharged showed that the ulcers had healed. This case highlights the risk of esophageal injuries after ingesting excessive caffeine tablets, which were sold as dietary supplement without a prescription. Our experience indicates that endoscopic surveillance is advisable to prevent severe complications if a patient presents with esophageal symptoms suggestive of chemical esophagitis.


Language: en

Keywords

Caffeine overdose; Diffuse ulcer; Gastrointestinal endoscopy; Pill-induced esophagitis

NEW SEARCH


All SafetyLit records are available for automatic download to Zotero & Mendeley
Print